Growing up, my family called me miswa — thin Filipino noodles used for soup. I had a voracious appetite for rice and ulam, noodles of all kinds, and Kinder Bueno chocolate, yet my metabolism was so fast that I managed to retain my weight and have a stick thin figure. In my early twenties, the curves started kicking in. But it was a good thing: it made me feel more like a woman and less like a skinny teenager, and that’s when I started to attract the opposite sex more.
I grew up an awkward ugly duckling, so when I bloomed into early adulthood, I wasn’t used to the attention I would get. My parents never called me pretty, and always focused on praising me for my talents and achievements. So when I’d get compliments from friends or strangers, I would never know how to respond properly. I have this strong belief that I am a hideous person, which is why I turned to skin care and makeup at an early age, to mask my imperfections. I would beat myself up for my overbite, badly-cut bangs, and acne, and I was always insecure. I also turned to yoga and our trusty elliptical bike to maintain my okay-weight, for fear that I’d end up obese.
And then life happened. Both my parents suffered from advanced stages of cancer.
In 2015, while on a Japan trip with my then-boyfriend, I felt a dark cloud hovering over me, permeating its darkness down my lungs and my heart.
I was in one of my dream countries and sipping Butterbeer in the Harry Potter theme park in Universal Studios with a man I supposedly loved, yet I felt hopeless and distraught. I was having what turned out to be the first major depressive episode in my life. I have been diagnosed bipolar a few months prior, but until then I have never experienced what Harry feels whenever a dementor comes nearby. No chocolate frog could cure my bad spell — I was cranky, anxious, and crying the whole time. It didn’t help that my partner was angry as well — but who could blame him, when he’s always known me as the happy-bubbly The Fancy Delight?
As soon as I got back to the country, I went to my psychiatrist to explain what transpired during my travels. After psychotherapy, she added the antidepressant escitalopram (Jovia) in my prescription, which I would take alongside my antipsychotic aripiprazole (Abilify). It’s supposed to help me sleep better and aid in my depression.
And so sleep, I did — until weekends are spent sleeping in all the time, and afternoons at work became unbearable as I yawned endlessly in front of my officemates and my boss. When I was awake, my body would crave for sugar and carbs. I stopped exercising due to my perpetually sleepy state. And I felt exceptionally numb from emotions, which I embraced that time. It was better than the dark cloud I felt in Japan.
The next time I went to my doctor, I told her about the side effects, but she said I should give it a few more weeks for the medications to take effect. In the weeks that followed, I felt my clothes getting tighter. I had zero sex drive, and the sleepiness made me unable to drive my car. My body became restless, and my fidgeting was so bad it bothered some of the colleagues I closely work with.
Ironically, I felt the dark cloud drifting further and further away, and my mood was more stable. My antidepressants were working and doing its job.
For medications, the general rule of thumb is to continue taking it when, after careful assesment, the benefits still outweigh the risks. Unfortunately for me, while my mood was regulated, my self-esteem was thrown out the window as I gained more than 35 pounds in a year’s time. For a manic-depressive person, having zero self-esteem could lead to dire consequences.
I can’t solely blame it on the meds, though. The very nature of my disorder is that I have erratic motivation levels, thereby affecting the quality and consistency of diet and exercise.
When I missed my antidepressants for several days during a trip for charity work, I wrestled with suicidal thoughts. And true enough, after a few days, an actual attempt took place. Ironically, a side effect of taking antidepressants, or missing doses of it, is guess what? Suicidal ideation. That’s why you should never self-medicate, and you should always stick to your doctor’s prescribed dosage. It was then in the hospital that they finally changed my medication to lamotrigine (Lamictal), which is actually an anticonvulsant drug. At the same time, it is a mood stabilizer that can be used to treat bipolar disorder.
It was a leap of faith taking those pills, because the potential side effect is having serious rashes that can lead to hospitalization. But I did learn that it’s not known to be a cause of weight gain, unlike the escitalopram I used for about a year. This for me was a good enough reason to take the risk. And since then, through various doses, Lamictal has been my wonder drug. Not only did it stop my weight gain, it also helped me manage my severe mood swings.
Here’s my key takeaway from this experience: depending on your body chemistry, side effects such as drowsiness and weight gain will most likely be an inevitable part of your mental wellness journey when you do decide to take medications. It’s the severity of side effects that you have to be cautious and conscious about. Is the weight gain causing you to be more depressed? Is your productivity at work being compromised?
Most mental illnesses are due to a chemical imbalance in the brain. The brain is an intricate and complex organ, so it’s only natural that you and your psychiatrist will have to work closely together to find the Holy Grail of drugs that will work for you — and take note, this could change throughout various stages of your life. We all have different minds and bodies, so what works for me may not work for you, and vice versa.
Like most things in life, there is no quick fix for a disease: you need to have a long-term mindset while you’re navigating through different treatment options for your mental illness. Antidepressants, antipsychotics, and mood stabilizers can be a hit and miss: but once you find the best combination that works for you, with minimal to zero side effects, it will give you a better quality of life.
At the end of the day, you just have to learn to listen to your body and your mind, and to be able to communicate and articulate physical and mental patterns to a licensed medical professional, particularly a psychiatrist.
Not sure about the difference between a psychologist and psychiatrist? Watch out for my upcoming post which talks about the main difference between the two, and how going to both kinds of doctors helped me in my recovery.
Until next time!
PLEASE CONTINUE READING:
The Fancy Delight’s content is not intended to be a substitute for professional medical advice, diagnosis, or treatment.
Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this blog.
If you think you may have a medical emergency, please call your doctor or your nearest hospital immediately.